----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Do I need to continue drugs for my psychiatric problem?

Saturday, 11 November 2006
Answered by: Dr. Ashu Rajan Gandhi
Consultant Psychiatrist
Adult Mental Health Program, Eastern Health
Australia
Google Buzz

Q. Last year, I was diagnosed as being psychologically traumatised. I was also suffering from depression for a number of years. I went on Celexa and Seroquel for about a year, which treated my depression and I also took counselling. At first I had a hard time adjusting to Celexa. It kept me up all night, increased my depression and suicidal tendencies and made me feel tingling sensation in my body as well. However, Seroquel seemed to help balance Celexa and in combination they worked quite well. So I stuck with the treatment and after a few months I felt a lot better. My doctor had advised me to go off the medication when I started to feel better. So I went off the medication for about 3 months. I didn't decrease the dose but just went off it. I didn't experience any serious side effects or withdrawal symptoms except maybe for minor irritability. However, just recently my depression was triggered off by an increase in stress and I decided to go back on the medication. I took Celexa and Seroquel for two days and got tingling/warm sensation in my arms. Parts of my body sometimes feel numb and my depression and suicidal tendencies have also increased. It’s like I am experiencing the same things again, when I first started taking the drugs. Since they worked well for me the first time around, is it normal for these medications to cause side effects the second time? Will they work again? Please advise.

A.  As with all other medicines, Celexa (Citalopram) also has side effects. However, most of them are mild to moderate and tend to go away as the body learns to tolerate them. This is the same for Seroquel. However, if the side effects persist (around 1-2 weeks) and are intolerable there can be a change in the anti-depressant/anti-psychotic to a different molecule. It is not uncommon to have similar side effects if the medicines are being tried after a long gap – in your case around 3 months. It is usually understood that if a particular medicine has been helpful in the past it is more likely to be helpful again for the similar symptom profile until and unless there are other intervening factors or other symptoms. As a rule, no medicines (including psychotropic drugs) should be taken without a prescription and the suitability for the/this medicine should be determined by the Psychiatrist rather than by self. Secondly, it is pertinent to note that psychotropic medications including celexa and seroquel, usually start demonstrating the beneficial effects within a couple to three weeks, but the side effects start immediately. Thus, right after starting the medication there is a lag time before the medications start acting and in this period there is a likelihood of increasing symptomatology, which is happening in your case. Maybe, what also helped you in the previous episode was the psychotherapy (counselling), which may be helpful and useful this time around too. However, I would strongly advise you to meet a psychiatrist as soon as possible for: determining the best medication for you depending on the symptom profile, and also with respect to the increasing suicidal ideation.

A.  As with all other medicines, Celexa (Citalopram) also has side effects. However, most of them are mild to moderate and tend to go away as the body learns to tolerate them. This is the same for Seroquel. However, if the side effects persist (around 1-2 weeks) and are intolerable there can be a change in the anti-depressant/anti-psychotic to a different molecule. It is not uncommon to have similar side effects if the medicines are being tried after a long gap – in your case around 3 months. It is usually understood that if a particular medicine has been helpful in the past it is more likely to be helpful again for the similar symptom profile until and unless there are other intervening factors or other symptoms. As a rule, no medicines (including psychotropic drugs) should be taken without a prescription and the suitability for the/this medicine should be determined by the Psychiatrist rather than by self. Secondly, it is pertinent to note that psychotropic medications including celexa and seroquel, usually start demonstrating the beneficial effects within a couple to three weeks, but the side effects start immediately. Thus, right after starting the medication there is a lag time before the medications start acting and in this period there is a likelihood of increasing symptomatology, which is happening in your case. Maybe, what also helped you in the previous episode was the psychotherapy (counselling), which may be helpful and useful this time around too. However, I would strongly advise you to meet a psychiatrist as soon as possible for: determining the best medication for you depending on the symptom profile, and also with respect to the increasing suicidal ideation.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------